Alert archive / Florida / Special Marine Warnings in 2018

Special Marine Warning 21, NWS Miami, FL

April 15, 2018

NWS Miami, FL issued this special marine warning at Apr 15, 2018, 5:26 PM EDT. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2018, 5:26 PM EDT (21:26 UTC)
Expired
Apr 15, 2018, 7:00 PM EDT
In force
94 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
40.0 mph

The radar

The Miami radar (KAMX), 108 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2018-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2018-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

844 
WHUS52 KMFL 152126
SMWMFL
GMZ656-657-676-152300-
/O.NEW.KMFL.MA.W.0021.180415T2126Z-180415T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Miami FL
526 PM EDT SUN APR 15 2018

The National Weather Service in Miami has issued a

* Special Marine Warning for...
  Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM...
  Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM...
  Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM...

* Until 700 PM EDT.

* At 525 PM EDT, severe thunderstorms capable of producing
  waterspouts were located along a line extending from 18 nm east of
  Gasparilla Island to 8 nm northwest of New Ground Rocks Light,
  moving east at 25 knots.

  HAZARD...Waterspouts, wind gusts to 40 knots, and small hail.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Chokoloskee, Big Lostmans Bay, Cape Romano, Northwest Cape Sable,
  Highland Point, Bonita Shores, Marco Island, Shark Point, Chevelier
  Bay, Cape Romano Aquatic Preserve, R Tower, Naples, Vanderbilt
  Beach, Middle Cape Sable, D Tower and Whitewater Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

Report severe weather to the Coast Guard or the National Weather
Service. You can also share your report with NWS Miami on Facebook
and Twitter.

&&

LAT...LON 2620 8222 2633 8182 2631 8176 2609 8172
      2604 8167 2585 8123 2574 8113 2567 8113
      2559 8097 2551 8097 2546 8088 2539 8090
      2530 8085 2516 8091 2510 8149 2537 8153
      2551 8167 2553 8181 2560 8196 2550 8246
TIME...MOT...LOC 2125Z 284DEG 26KT 2677 8192 2477 8255 

WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...40KTS

$$

ALM
1 follow-up statement
959 
FZUS72 KMFL 152240
MWSMFL

Marine Weather Statement
National Weather Service Miami FL
640 PM EDT SUN APR 15 2018

GMZ676-152249-
/O.CAN.KMFL.MA.W.0021.000000T0000Z-180415T2300Z/
640 PM EDT SUN APR 15 2018

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM...

The thunderstorms have moved out of the warned area and no longer 
pose a significant threat to boaters.

LAT...LON 2511 8149 2537 8153 2551 8167 2552 8176
      2565 8177 2602 8164 2585 8123 2574 8113
      2567 8113 2559 8097 2551 8097 2546 8088
      2539 8090 2530 8085 2516 8091
TIME...MOT...LOC 2239Z 283DEG 34KT 2664 8135 2564 8170 2521 8168 2468
8201

$$

GMZ656-657-152300-
/O.CON.KMFL.MA.W.0021.000000T0000Z-180415T2300Z/
640 PM EDT SUN APR 15 2018

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 700 PM EDT...

For the following areas...
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM...
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM...

At 639 PM EDT, severe thunderstorms capable of producing waterspouts
were located along a line extending from 18 nm southwest of Moore
Haven to near D Tower to 17 nm east of P Tower to near Smith Shoal
Light, moving east at 35 knots.

HAZARD...Waterspouts, wind gusts to nearly 50 knots, and small hail.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves.

Locations impacted include...
Chokoloskee, Shark Point, Big Lostmans Bay, Chevelier Bay, Cape
Romano Aquatic Preserve, Cape Romano, Northwest Cape Sable, Middle
Cape Sable, D Tower, Highland Point, Whitewater Bay and Marco Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

Report severe weather to the Coast Guard or the National Weather
Service. You can also share your report with NWS Miami on Facebook
and Twitter.

&&

LAT...LON 2511 8149 2537 8153 2551 8167 2552 8176
      2565 8177 2602 8164 2585 8123 2574 8113
      2567 8113 2559 8097 2551 8097 2546 8088
      2539 8090 2530 8085 2516 8091
TIME...MOT...LOC 2239Z 283DEG 34KT 2664 8135 2564 8170 2521 8168 2468
8201

WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...49KTS

$$

ALM

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special marine warning went out at Apr 15, 3:38 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 15, 3:38 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Miami FL
338 PM EDT Sun Apr 15 2018

DISCUSSION...
Corrected to include Small Craft Advisory for the Lake and
Biscayne Bay.

A busy pattern for this afternoon and tonight as a cold front
moves across South Florida. This mornings sounding was not all
that impressive, but conditions are forecast to change and an
18z sounding is being done. Current obs already show the wind
gusts are into the 20-30 kts range. so, it will take take much of
a downburst, or outflow to be up to SPS criteria. A pre-frontal
trough is developing over the interior, and will act as a trigger
for convection this afternoon, well before the front moves into
the area.

Looking at the 18z sounding, the helicity has increased by a
large margin. The sfc-1km went from 81 to 115, and the sfc to 3km
went from 80 to 181. The PWATs are actually a touch drier, but
still 1.25 inches. The CAPE has increased to 2397 Joules. The
700-500mb lapse rates are conditionally unstable. The 500mb temps
have cooled below -9C. Also, NCAPE has increased to .19,
indicating vertical velocities are increasing, and will support
moderate to significant convection over South Florida. So , plenty
of positive indications convection is likely this afternoon. With
decent helicity, can not rule out some funnel clouds, or even
some isolated tornados, small to moderate size hail, and the most
likely, strong gusty wind of 50 to 60 mph, possibly even slightly
higher. This will be possible through the afternoon and with the
storms along the front, which will have even better forcing this
evening and tonight.

the timing of the front has remained fairly consistent, with
convection beginning along the Gulf coast between 21z and 00z,
and progressing across South Florida, beginning to affect the
Atlantic coast between 00z and 03z. The active convection is
forecast to begin to exit the Naples area around 03z and the
Atlantic coast around 06z. There may be some lingering showers
behind the front. By 12z the forecast call for the front to be
over the Atlantic waters after 12z, clearing out from the
mainland.

Behind the front, high pressure is forecast to build. Also, dew
point are forecast to drop into the 50s, and even 40s in the
western Lake region. Temps will also be cooler for the next couple
of days for most of the area. Highs on Monday are forecast to be
in the mid 70s to low 80s. Lows for Monday are forecast to be in
the mid 50s west of the Lake to 60s along the coasts. Tuesday may
see lows dip into the mid to upper 40s in the western Lake region,
and 50s for most of the remaining area, with a few low 60s along
the immediate coastlines.

The remainder of the week is forecast to be quiet weather, with a
gradual warming trend. Some moisture does look to make it back
into South Florida by the weekend, bringing the next opportunity
for a chance of showers on Sunday.

MARINE...
Strong, gust winds are already bringing hazardous marine
conditions for small craft across all South Florida waters. A
small craft warning is in effect at this time. With the front
passage, the wind is forecast to veer NW for the beginning of the
week. Seas of 7 to 8 ft tonight in the offshore Gulf, is forecast
to persist until Tuesday morning. Elsewhere, seas will run up to 6
ft through the middle of the week, especially in the Gulf Stream
of the Atlantic waters. Quiet weather is forecast behind the
front, for the remainder of the week.

AVIATION...
A few showers are starting to develop along the Atlantic coast and
interior portion of SFL. Expect TSRA coverage to increase this afternoon
as a pre- frontal trough develops ahead of the main front. VCTS has
been added and tempo groups to all sites to include best timing for
some strong gusty winds. This activity will likely bring strong gusty
winds, small hail, and frequent lightning. Periods of MVFR to IFR are
possible as the line of TSRA moves through the terminals. Conditions
will improve after 06Z with VFR cigs and a light to moderate NW wind.

BEACH FORECAST...
Strong southeasterly wind has brought a high risk of rip current
to the Atlantic beaches today. With the wind turning to an
offshore flow tomorrow, the risk drops to at least moderate, if
not low. There may be some residual rip currents from the high
occurrences today. For the Gulf side, the gusty NW wind will
bring at least a moderate risk, if not high risk to the Gulf coast
beaches for at least tomorrow.

FIRE WEATHER...
With high pressure moving in, the weather will turn quiet
tomorrow. Tonight's cold front will usher in a drier air mass for
the week, with RH dropping into the 30s in the interior for
Monday, and down into the 20s for Tuesday. Fortunately, the wind
is only forecast to be 5 to 10 miles per hour most of the week in
the interior.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  64  78  57  78 /  80   0   0   0
Fort Lauderdale  66  81  60  78 /  70   0   0   0
Miami            68  81  62  79 /  70   0   0   0
Naples           66  76  57  79 /  60   0   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT this evening for FLZ168-172-
     173.

AM...Small Craft Advisory until 5 PM EDT Monday for AMZ650-651-670-
     671.

     Small Craft Advisory until 2 AM EDT Monday for AMZ610-630.

GM...Small Craft Advisory until 5 PM EDT Monday for GMZ656-657-676.

&&
Hazardous weather outlook, Apr 15, 11:46 AM EDT, 5 hours 40 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1146 AM EDT Sun Apr 15 2018

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
160400-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1146 AM EDT Sun Apr 15 2018

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THROUGH THE EARLY MORNING HOURS...
...HIGH RISK OF RIP CURRENTS FOR THE ATLANTIC BEACHES...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Rip currents: There is a high risk of rip currents at the Atlantic
beaches through early evening. There is a moderate rick of rip
currents for the Gulf beaches of SW Florida.

Thunderstorms: Isolated to scattered thunderstorms will affect
portions of metro Southeast Florida during the mid and late afternoon
hours. A band of scattered to numerous thunderstorms will then move
onshore the Collier and Mainland Monroe County coasts late this
afternoon, then sweep east across the southern Florida peninsula
through late this evening. Damaging wind gusts of 60 mph or greater
are possible with some of these storms, along with frequent lightning
strikes, small hail, and possibly a couple isolated tornado.

Tornadoes: Isolated tornadoes are possible mainly late this
afternoon and this evening.

Waterspouts: Isolated waterspouts are possible over all local waters
this afternoon and tonight

Wind: Damaging wind gusts of 60 mph or greater are possible with some
of the thunderstorms from late this afternoon into the late evening
hours. Also, sustained wind ahead of the line of showers and
thunderstorms will increase to 25 to 30 mph with gusts to near 40
mph over the Atlantic and outer Gulf of Mexico waters early this
afternoon.

Hail: Hail up to the size of nickels is possible this afternoon and
early this evening.

Waves: Seas will build to as high as 8 feet over the Atlantic waters
off Palm Beach and Broward counties this afternoon. Seas will build
to 7 feet over the Gulf of Mexico waters tonight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The rip current risk will likely increase to high levels along the
Collier County beaches on Monday, then diminish as the week
progresses. At the Atlantic beaches, the rip current risk will
gradually diminish Monday and Tuesday, then increase once again by
mid-week as wind becomes easterly once again.

Seas will be around 7 feet over the Gulf of Mexico waters on Monday,
then subside beginning Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Local storm report, Apr 15, 2:13 PM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
213 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     MARINE TSTM WIND 11 SE BRIGHTON SEMINOLE 26.96N  80.94W
04/15/2018  M43 MPH          AMZ610             FL   MESONET

            A MARINE THUNDERSTORM WIND GUST OF 43 MPH / 37 KNOTS
            WAS RECORDED BY THE SFWMD MESONET SITE L005 LOCATED OVER
            THE WESTERN PORTION OF LAKE OKEECHOBEE AT 145 PM EDT.

&&

EVENT NUMBER MFL1800054

KELLY
Special weather statement, Apr 15, 2:59 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Miami FL
259 PM EDT SUN APR 15 2018

FLZ063-151945-
Glades FL-
259 PM EDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLADES COUNTY UNTIL
345 PM EDT...

* At 259 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Buckhead Ridge, moving north at
  20 mph.

* Small hail and winds in excess of 45 mph will be possible with this
  storm.

* Locations impacted include...
  Lakeport, Buckhead Ridge, Brighton Seminole Reservation and Indian
  Prairie Canal Mouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2720 8094 2719 8091 2718 8091 2717 8090
      2717 8088 2715 8087 2714 8087 2720 8083
      2718 8080 2712 8080 2706 8085 2702 8086
      2688 8115 2721 8110 2721 8094
TIME...MOT...LOC 1859Z 198DEG 19KT 2715 8094

67
Local storm report, Apr 15, 4:43 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
443 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     NON-TSTM WND GST 1 N JUNO BEACH          26.89N  80.06W
04/15/2018  M45 MPH          AMZ650             FL   MESONET

            A NON-THUNDERSTORM WIND GUST OF 45MPH /39 KNOTS WAS
            RECORDED BY THE WXFLOW MESONET SITE XJUP AT 344PM EDT.

&&

EVENT NUMBER MFL1800055

KELLY

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 2:59 PM EDTSpecial Weather StatementMFLGlades46 min
Apr 15, 3:18 PM EDTSpecial Marine WarningMFL27 min
Apr 15, 4:01 PM EDTSpecial Marine WarningMFL89 min
Apr 15, 5:33 PM EDTSpecial Weather StatementMFLCollier, Glades57 min
Apr 15, 6:23 PM EDTSpecial Weather StatementMFLCollier, Glades, Hendry, Monroe82 min
Apr 15, 6:39 PM EDTSpecial Marine WarningMFL51 min
Apr 15, 6:55 PM EDTSpecial Marine WarningMFL65 min
Apr 15, 7:04 PM EDTSpecial Weather StatementMFLPalm Beach56 min
Apr 15, 7:12 PM EDTSpecial Marine WarningMFL93 min
Apr 15, 7:26 PM EDTSpecial Marine WarningMFL27 min
Apr 15, 7:46 PM EDTSpecial Weather StatementMFLBroward, Miami-Dade, Monroe59 min
Apr 15, 7:55 PM EDTSevere Thunderstorm WarningMFLPalm Beach35 min

Nearby

Special Marine Warnings in Florida, 2018Every special marine warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.